Georgia, 2009

Damaging Winds in Georgia, June 28, 2009

June 28, 2009 · NWS JAX · 4 events in 3 counties and zones

A strong short wave trough enhanced severe storms along with sea breeze collisions over an unstable airmass. A pre-frontal surface trough stretched across south-central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong short wave trough enhanced severe storms along with sea breeze collisions over an unstable airmass. A pre-frontal surface trough stretched across south-central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 8:43 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 8:43 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT SUN JUN 28 2009

.PUBLIC...TODAY WILL BE ANOTHER HOT DAY WITH AFTERNOON HIGHS INTO
THE MID TO UPPER 90S...EXCEPT LOWER 90S ALONG THE I-75 CORRIDOR FROM
GAINESVILLE TO OCALA DUE TO MORNING CONVECTION. A DEEP AND PRONOUNCED
WESTERLY FLOW REGIME WILL LEAD TO LOCALLY BREEZY CONDITIONS TODAY...
ESPECIALLY ACROSS OUR EASTERN ZONES. CONVECTION WILL BE TEMPERED
THROUGH THE MORNING AND MAINLY FOCUSED ALONG AND SOUTH OF A
GAINESVILLE TO ST. AUGUSTINE LINE. A FAIRLY STRONG SHORTWAVE TROUGH
IS FORECAST TO APPROACH FROM THE NORTHWEST LATE IN THE DAY. THIS
FEATURE WILL COMBINE WITH STRONG THERMODYNAMICS...A DOMINANT WEST
COAST SEA-BREEZE AND PRE-FRONTAL SURFACE TROUGH CURRENTLY STRETCHED
ACROSS SOUTH-CENTRAL GEORGIA TO TRIGGER STRONG TO POSSIBLY SEVERE
THUNDERSTORMS LATE IN THE DAY. AT THIS TIME...THE STRONGEST
THUNDERSTORMS ARE FORECAST EAST OF U.S. HIGHWAY 301 ACROSS NORTHEAST
FLORIDA AND ESPECIALLY CLOSER TO THE I-95 CORRIDOR. HEAT INDEX
VALUES WILL NEAR 110 DEGREES AT SOME LOCATIONS.

HAVE INCREASED POPS SLIGHTLY....WITH CHANCE POPS FOR NORTHEAST
FLORIDA.

.AVIATION...VFR CONDS WILL PREVAIL. THERE IS CHANCE OF TSRA THIS
AFTERNOON BETWEEN 20Z AND 00Z FOR OUR FLORIDA TERMINALS...EXCEPT
AS SOON AT 16Z FOR KGNV DUE TO DOMINANT WEST COAST SEA BREEZE.
WILL UPDATE FLORIDA TERMINALS SHORTLY.

&&

.MARINE...ST AUGUSTINE BUOY CONTINUES TO REPORT SUSTAINED WINDS
AROUND 20 KNOTS. WILL MAINTAIN SCA FOR OUR OFFSHORE LEGS THROUGH 11
AM EDT. WESTERLY WINDS WILL CONTINUE THRU THE WEEK AND EXPECT ANOTHER
NOCTURNAL SURGE TONIGHT...POSSIBLY PRODUCING SCA CONDS. WILL DEFER
DECISION UNTIL THIS AFTERNOON.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

.PREVIOUS PUBLIC...
SHORT TERM...WARM AND BREEZY MORNING OVER THE AREA DUE TO TIGHT
PRESSURE GRADIENT BETWEEN SURFACE HIGH OVER S FL AND LOW OFF SC
COAST. ANOTHER HOT DAY TODAY WITH A MODERATE WSW WIND PREVENTING A
EAST COAST SEABREEZE. HEAT INDICES WILL AGAIN APPROACH 110 OVER SE GA
AT A FEW LOCATIONS. UPPER RIDGE WILL MAINTAIN WARM AND DRY AIR ALOFT
KEEPING POPS IN 20-30 RANGE TODAY. POPS WILL INCREASE MONDAY AND
TUESDAY AS EASTERN U.S. TROUGH AMPLIFYS AND SURFACE FRONT NOW OVER N
GA SINKS SOUTH INTO SE GA AND STALLS.

LONG TERM...WEDNESDAY THROUGH SATURDAY...UPPER TROUGHING WILL
PERSIST INTO MIDWEEK BRINGING DRIER AIR INTO SE GA AND SUPPRESSING
POPS TO THE SOUTHERN HALF OF THE AREA. MOISTURE AND RAIN CHANCES
WILL GRADUALLY SPREAD BACK NORTH BY NEXT WEEKEND AS RIDGE BUILDS
OVER S FL.

&&

ECZ
Hazardous weather outlook, Jun 28, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EDT SUN JUN 28 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
500 AM EDT SUN JUN 28 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF GUSTY
WINDS...HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FRONTAL BOUNDARY WILL PUSH INTO THE AREA AND BRING SCATTERED TO
NUMEROUS THUNDERSTORM ACTIVITY MONDAY AND TUESDAY. MOST OF THE
ACTIVITY WILL SHIFT SOUTH OF INTERSTATE 10 WEDNESDAY AND THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jun 28, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SUN JUN 28 2009

GAZ132-133-281830-
COFFEE-JEFF DAVIS-
130 PM EDT SUN JUN 28 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE AND
SOUTHWESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTHWEST OF PRIDGEN...OR 10
MILES NORTHEAST OF FITZGERALD...MOVING SOUTHEAST AT 15 TO 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
AMBROSE...PRIDGEN...BROXTON...SNIPESVILLE...WEST GREEN...DOUGLAS AND
DENTON THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3185 8275 3169 8261 3140 8285 3140 8292
      3146 8309 3151 8311 3156 8307 3161 8306
      3167 8300 3177 8301 3179 8298 3179 8287
      3181 8282 3185 8279
TIME...MOT...LOC 1730Z 303DEG 22KT 3181 8314

DEESE
Special weather statement, Jun 28, 12:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT SUN JUN 28 2009

GAZ153-154-281830-
COASTAL GLYNN-INLAND GLYNN-
143 PM EDT SUN JUN 28 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM
EDT...

AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF BOYS ESTATE...OR 6 MILES
NORTH OF DOCK JUNCTION...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN...BOYS ESTATE...
DOCK JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...SEA ISLAND...
JEKYLL ISLAND...ST. SIMONS AND GLYNN HAVEN THROUGH 230 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3121 8131 3113 8137 3114 8143 3110 8147
      3109 8145 3113 8142 3112 8140 3103 8141
      3103 8142 3128 8170 3141 8157 3138 8154
      3132 8141 3130 8140 3131 8139 3124 8128
      3121 8128
TIME...MOT...LOC 1743Z 312DEG 14KT 3129 8155

ZAPPE
Special weather statement, Jun 28, 12:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN JUN 28 2009

GAZ132-134-149-150-281830-
ATKINSON-BACON-COFFEE-WARE-
145 PM EDT SUN JUN 28 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
ATKINSON...NORTHWESTERN WARE...SOUTHEASTERN COFFEE AND SOUTHWESTERN
BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF WEST GREEN...OR 5 MILES
EAST OF DOUGLAS...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS...
MILLWOOD...DIXIE UNION AND BICKLEY THROUGH 230 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3144 8239 3142 8242 3141 8240 3139 8242
      3138 8240 3121 8260 3147 8287 3164 8273
TIME...MOT...LOC 1745Z 312DEG 14KT 3151 8276

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 28, 1:00 PM EST
Where
Coffee County, 0.91 mi SE of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -82.890

Numerous power lines were blown down in Broxton and a tree was blown down on a vehicle.

Thunderstorm Wind, Glynn

When
June 28, 1:25 PM EST
Where
Glynn County, Glynn Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.180, -81.380

Numerous trees were blown down over St. Simons Island.

Thunderstorm Wind, Glynn

When
June 28, 3:40 PM EST
Where
Glynn County, 1.37 mi WSW of Arco
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.190, -81.540

Trees were blown down near Blythe Island.

Thunderstorm Wind, Camden

When
June 28, 3:45 PM EST
Where
Camden County, 11.25 mi E of White Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.030, -81.530

Trees were blown down near Dover Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172374, 172376, 172375, 172378.